Hail, Sangamon
- When
- August 2, 1:30 AM CST to 1:35 AM CST
- Where
- Sangamon County, 1 mi NW of Williamsville
- Measured
- 0.88 in hail
- Reported by
- Public
- Coordinates
- 39.960, -89.563
A persistent frontal boundary draped across central Illinois continued to be the focus for strong to severe thunderstorm development during the morning of August 2nd. A low-level jet interacting with the boundary triggered the first cluster of storms across portions of Sangamon and Logan counties during the pre-dawn hours, with additional cells forming from Galesburg to near Lawrenceville as the…
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ILX wrote it up.
A persistent frontal boundary draped across central Illinois continued to be the focus for strong to severe thunderstorm development during the morning of August 2nd. A low-level jet interacting with the boundary triggered the first cluster of storms across portions of Sangamon and Logan counties during the pre-dawn hours, with additional cells forming from Galesburg to near Lawrenceville as the morning progressed. The storms gradually dissipated and shifted east of the region by early afternoon. Scattered wind damage and flash flooding occurred.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lincoln, IL wrote its last area forecast discussion before the first event at Aug 1, 11:32 PM CST, 1 hour 58 minutes earlier.
Area Forecast Discussion National Weather Service Lincoln IL 1232 AM CDT Tue Aug 2 2022 .SYNOPSIS... Issued at 246 PM CDT Mon Aug 1 2022 Summertime heat and humidity will persist over the next week, with the hottest day of the period coming on Wednesday when afternoon temperatures reach into the mid 90s and heat index values surge into the triple digits. This heat and humidity will be accompanied by near daily chances for showers and thunderstorms, some of which may be strong-to-severe. && .UPDATE... Issued at 849 PM CDT Mon Aug 1 2022 A back-building MCS will continue to fester across SE Illinois over the next couple of hours. The thinking is that coverage and rainfall intensity will wane over the next 1-2 hours as instability diminishes with the loss of daytime heating. Even as a modest LLJ continues to feed into a well developed cold pool, thunderstorms should become a little less organized as the main belt of westerlies moves SE of the region helping to decrease deep-layer shear. An additional inch of rainfall could occur late this evening south of I-70 where back-building may occur, and this will not play well with locations that have already received between 2-6" (localized 8"). While ARIs and other MRMS FLASH metrics suggest this has been a significant QPF event, little impacts have been noted to this point. CAM guidance continues to exhibit strong run-to-run variability, especially with additional nocturnal convection that may develop across NE and IA overnight. With the surface boundary expected to begin lifting northward over the next 6 hours, portions of west central IL could be in the crosshair for another MCS into the early morning hours of Tuesday. Current upstream satellite and Radar trends do show convection spawning across northeast NE, and we don't see what would stop this activity from riding the theta-e gradient all the way down into our area. If it does, isolated strong-to-severe storms and brief heavy rainfall will accompany it, though a stable near-sfc layer may mitigate widespread issues. && .SHORT TERM...(This evening through Tuesday) ISSUED AT 246 PM CDT Mon Aug 1 2022 A frontal boundary, currently extending from Jacksonville-to- Robinson, will provide the focus for thunderstorms this evening across portions of south central Illinois. Some of these storms may become severe given the current parameter space. The latest 19z RAP analysis depicts MLCAPE values exceeding 4500 J/k along and ahead of the front with deep-layer shear around 40 kts. Modeled soundings reveal an uncapped environment ahead of the front, while hodographs reveal a long straight wind profile. This points to a few organized multi-cells capable of producing damaging wind and hail. The tornado threat is low, but stranger things have happened near a boundary. Storms will likely wane by 02z/9pm with the loss of daytime heating. Attention then turns toward the overnight period as the surface front begins to waffle northward near the I-74 corridor. Eyes will need to be over E Nebraska and W Iowa tonight to see if an MCS develops ahead of a mid-level shortwave and modest LLJ. If it does, and afternoon CAM guidance currently provides little help at this point, it will almost certainly ride the instability (theta-e) axis into central Illinois. Shear/CAPE profiles support MCS maintenance, but a robustly stable near-sfc layer could mitigate a severe/damaging wind threat. Rather, it could be a nice rainmaker for us in central Illinois, with QPF values ranging from a few tenths, while localized values could exceed an inch. && .LONG TERM...(Wednesday through Monday) ISSUED AT 246 PM CDT Mon Aug 1 2022 Wednesday looks to be the warmest day of the week with highs expected to be in the low to middle 90s. Heat indices will make it feel warmer than that though with values looking to range between 100-110. A Heat Advisory may be needed for most of the area on Wednesday. However an approaching cold front may throw a wrench in this as cloud cover and precipitation chances increase from northwest to southeast Wednesday afternoon into evening. The front looks to slowly sag southward through the area bringing widespread precipitation chances and even the threat for some severe weather Wednesday evening. A good soaking rain appears likely for much of the area, which is very much needed especially in parts of eastern IL where drought conditions continue. Temperatures for the end of the week will be a little cooler due to ongoing precipitation as the front slowly works through the area. Another bout of heat is possible this weekend as upper ridging builds over the area. && .AVIATION...(For the 06Z TAFS through 06Z Tuesday night) Issued at 1231 AM CDT Tue Aug 2 2022 Main TAF impacts initially with potential for scattered thunderstorms around early morning. As of 0530Z, storms have been mainly in southeast Illinois, but have been developing along a line extending to near KTAZ, and may be an issue for KSPI in a couple hours. Otherwise, VCTS mention is basically focused in the 10-15Z time frame at all sites, and rain should be out of the area by mid morning. South winds increase during the day and will become gusty to around 20 knots by early evening. && .ILX WATCHES/WARNINGS/ADVISORIES... NONE. && UPDATE...MJA SYNOPSIS...MJA SHORT TERM...MJA LONG TERM...MJA/NMB AVIATION...Geelhart
Hazardous Weather Outlook National Weather Service Lincoln IL 252 PM CDT Mon Aug 1 2022 ILZ027>029-036-037-040>042-047>052-061>063-066>068-071>073-021100- Knox-Stark-Peoria-Fulton-Tazewell-Schuyler-Mason-Logan-Cass-Menard- Scott-Morgan-Sangamon-Christian-Shelby-Cumberland-Clark-Effingham- Jasper-Crawford-Clay-Richland-Lawrence- 252 PM CDT Mon Aug 1 2022 This Hazardous Weather Outlook is for central Illinois, east central Illinois, southeast Illinois and west central Illinois. .DAY ONE...Tonight. Isolated to scattered storms are possible through early evening in southeast IL, and overnight across west central IL. Some of these storms could be strong to severe in southeast IL through sunset, and from Peoria and Springfield west overnight. Damaging winds being the main threat. Hail, heavy rain, and lightning will also be threats. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Dangerous heat will build into the region through Wednesday with daily afternoon highs in the upper 80s and lower 90s today and Tuesday, and low to mid 90s Wednesday. Heat index values will be 95 to 105 this afternoon and Tuesday afternoon and 105 to 110 Wednesday afternoon. Heat indices will reach around 100 degrees Saturday and Sunday afternoon. Isolated thunderstorms are possible Tuesday, with a few strong storms possible from highway 50 south. Additional thunderstorm are forecast from late Wednesday afternoon through Thursday evening. Some of these may be strong to severe from I-55 northwest late Wednesday afternoon into Wednesday night along with locally heavy rains possible. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed in southeast IL through sunset today, and over west central IL overnight from 1 to 7 am. ILZ030-031-038-043>046-053>057-021100- Marshall-Woodford-McLean-De Witt-Piatt-Champaign-Vermilion-Macon- Moultrie-Douglas-Coles-Edgar- 252 PM CDT Mon Aug 1 2022 This Hazardous Weather Outlook is for central Illinois and east central Illinois. .DAY ONE...Tonight. Isolated to scattered thunderstorms are possible overnight. The threat of severe storms is low at this time, but locally heavy rain is possible. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Dangerous heat will build into central Illinois through Wednesday, with daily afternoon highs in the upper 80s and lower 90s today and Tuesday and in the low to mid 90s Wednesday. Heat index values peaking 95 to 100 this afternoon and Tuesday afternoon, should reach 105 to 110 Wednesday afternoon. Heat indices will reach around 100 degrees Saturday and Sunday afternoon. Additional thunderstorm chances are forecast for Wednesday afternoon through Thursday evening. Some of these may be strong to severe Wednesday afternoon into Wednesday night from I-55 northwest along with locally heavy rains possible. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated tonight. 07
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
1222 AM CDT TUE AUG 2 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1100 PM FLASH FLOOD EFFINGHAM 39.12N 88.54W
08/01/2022 EFFINGHAM IL BROADCAST MEDIA
ROADS BEGINNING TO FLOOD.
&&
37PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
1223 AM CDT TUE AUG 2 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1100 PM FLASH FLOOD DIETERICH 39.06N 88.38W
08/01/2022 EFFINGHAM IL BROADCAST MEDIA
ROADS BEGINNING TO FLOOD.
&&
37PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
1247 AM CDT TUE AUG 2 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1028 PM FLOOD 4 WNW HARDINVILLE 38.93N 87.91W
08/01/2022 CRAWFORD IL LAW ENFORCEMENT
WATER OVER ROADWAY REPORTED.
&&
37PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
120 AM CDT TUE AUG 2 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0112 AM FLASH FLOOD DIETERICH 39.06N 88.38W
08/02/2022 EFFINGHAM IL BROADCAST MEDIA
WATER OVER HIGHWAY 33 IN TOWN AND OTHER
SUBDIVISION STREETS UNDERWATER.
&&
37PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
124 AM CDT TUE AUG 2 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0105 AM HAIL DIETERICH 39.06N 88.38W
08/02/2022 M0.70 INCH EFFINGHAM IL BROADCAST MEDIA
&&
37PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
157 AM CDT TUE AUG 2 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0155 AM FLASH FLOOD 3 WSW FLORA 38.66N 88.55W
08/02/2022 CLAY IL LAW ENFORCEMENT
TWO FEET OF WATER OVER OLD HIGHWAY 50.
&&
37The Lincoln radar (KILX), 29 km away, was scanning. The volume nearest the first event began at 07:29 UTC.
13 thunderstorm wind, 9 flash flood, 6 hail, 2 lightning. Local standard time, as filed.
A large tree branch was blown down.
State Route 54 was closed northeast of Spaulding due to flooding.
Several large tree limbs were blown down.
A large portion of a corn field was flattened due to strong winds.
Water was ponding on the roadway deep enough to rise above car tires.
There was significant ponding of water on numerous roadways throughout Peoria.
There was significant ponding of water on roadways throughout Washington.
Power lines were blown down in Lincoln.
Power lines were blown down in Atlanta.
Power lines were blown down near McLean.
There was 6 inches of standing water on Route 24 in Eureka.
North Sommer Street was closed between Pioneer Parkway and Candletree Drive due to flooding.
A house was struck by lightning near the intersection of Highway 91 and Streitmatter Road causing a fire that damaged the attic.
Power lines were blown down in Decatur.
Power lines were blown down in Harristown.
A large tree was broken on East Mound Road near Highway 48.
Power lines were blown down in Macon.
Multiple tree limbs and power poles were blown down.
Multiple underpasses were flooded throughout Decatur.
Lightning struck a guard tower at Logan Correctional Center causing a fire.
Several trees were blown over. Large tree branches were snapped and power lines were downed as well.
Several roadways were flooded in Neoga.
Water was flowing across Old Route 36 just east of Dawson.
Multiple trees were blown down, and a light pole was knocked down at the baseball field.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2022Every state in 2022This day in weather historyWarnings in Illinois, August 2022
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1050676, 1050682, 1050677, 1050678, 1050667, 1050692, 1050693, 1050668, 1050669, 1050670, 1050687, 1050688, 1050689, 1050671, 1050672, 1050695, 1050683, 1050685, 1050694, 1050684, 1050686, 1050673, 1050696, 1050679, 1050690, 1050674, 1050675, 1050691, 1050680, 1050681.